Hail, Calhoun
- When
- April 9, 4:10 PM CST to 4:13 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.530, -94.540
Hail covered the ground.
A very strong frontal boundary was in place across Iowa during the afternoon of the 9th. Temperatures were in the mid 20s over the far northwest corner of the state, with low 80s in the southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very strong frontal boundary was in place across Iowa during the afternoon of the 9th. Temperatures were in the mid 20s over the far northwest corner of the state, with low 80s in the southeast. Dewpoints reached the mid 50s to low 60s over the southeast as well. Moisture continued to stream into the state on a 30 to 40 MPH low level jet. Precipitable water values increased to between 1 and 1.3 inches. CAPE was around 1000 J/kg across the area with an effective shear of 45 to 55 kts. There was little DCAPE available, however the CAPE in the -10 to -30 C layer of the atmosphere was around 300 J/kg. Thunderstorms formed deep in the cold air from west central through north central into parts of northeast Iowa. The storms produced hail, sufficient to cover the ground in many instances, and scattered high wind events. Nearly all of the storms produced at least small hail with the stronger storms producing severe to significant hail. The largest hail reported was in Crawford County, where 2 inch diameter hail fell south of Charter Oak. Storms produced high winds in the northwest, with damage reported in Pocahontas and Kossuth Counties. A shed was blown over by thunderstorm winds in Pocahontas County at Laurens. Power lines were blown down in Kossuth County at Fenton, while a barn and outbuilding was toppled east of Whittemore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 3:21 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 421 PM CDT TUE APR 9 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 404 PM CDT TUE APR 9 2013 SFC LOW SITUATED OVER OKLAHOMA WITH AN INVERTED TROF AXIS EXTENDING NORTHEASTWARD INTO SOUTH CENTRAL/SOUTHEASTERN IOWA. WEAK BOUNDARY/COLD FRONT DROPPING SOUTHEAST ACROSS THE CWA...WITH LOW CIGS AND LIGHT DRIZZLE/SHOWERS BEHIND IT. NEXT FEW WAVES OF ENERGY LIFTING NORTHEASTWARD FROM THE BASE OF THE TROUGH LATE THIS AFTERNOON INTO TONIGHT. FIRST ONE CURRENTLY RESPONSIBLE FOR AREA OF THUNDERSTORMS ACROSS EASTERN NEBRASKA WHICH COULD CONTINUE TO PROGRESS EASTWARD AND COULD REACH OUR WESTERN CWA BY EARLY EVENING. OTHERWISE STRONGER PUSH OF ENERGY TO LIFT UP TOWARD THE CWA BY LATE THIS EVENING INTO LATE TONIGHT...WITH ANOTHER ROUND SHOWERS/THUNDERSTORMS EXPECTED TO SPREAD ACROSS THE CWA. TEMPERATURES ACROSS THE NORTH ALREADY CLOSE TO FREEZING AND EXPECTED TO DROP A FEW DEGREES OVERNIGHT. WARM LAYER ALOFT REMAINS...SO INCREASINGLY LIKELY CHANCE FOR SOME RAIN CHANGING TO FREEZING RAIN EXPECTED ACROSS NORTHERN CWA AFTER MIDNIGHT. THEREFORE WILL BE ISSUING A WINTER STORM WARNING FOR NORTHERN CWA...WHERE SOME ICE ACCRUAL IS POSSIBLE LATE TONIGHT COMBINED WITH ADDITIONAL WINTRY PRECIPITATION LATER WEDNESDAY. FOR NOW...LOOKS LIKE ICE ACCUMULATIONS OF AROUND A FEW HUNDREDTHS TO POSSIBLY AS MUCH AS A TENTH OF AN INCH OF ICE IS POSSIBLE THROUGH SUNRISE. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 404 PM CDT TUE APR 9 2013 CURRENT SYSTEM WILL REMAIN PROBLEMATIC THE NEXT SEVERAL DAYS. COLDER AIR CONTINUES TO FILTER INTO THE FORECAST AREA WITH TEMPERATURES IN THE MID 30S ALREADY OVER THE NORTHWEST WHILE MID 70S REMAIN OVER THE FAR SOUTH. BOUNDARY WILL CONTINUE TO SINK SOUTH THROUGH THE PERIOD WITH MAINLY AT OR BELOW FREEZING TEMPERATURES WEDNESDAY AND THURSDAY OVER THE NORTH. WARM NOSE ALOFT REMAINS FOR A PERIOD WITH FREEZING RAIN POTENTIAL CONTINUING OVER THE NORTH. CERTAINLY POTENTIAL OVER THE NORTHWEST FOR ONE QUARTER INCH OR MORE ICE POSSIBLE THROUGH NOON WEDNESDAY. PRECIPITATION WILL GRADUALLY TRANSITION TO SLEET OR SNOW AS THE COLD DEPTH INCREASES AND STRENGHTENS BELOW THE WARM NOSE ACROSS THAT REGION AND EVENTUALLY CHANGE TO ALL SNOW AS THE LAST SIGNIFICANT WAVE MOVES THROUGH WEDNESDAY NIGHT AND THURSDAY. FOR THIS REASON...WILL ISSUE A SMALL WINTER STORM WARNING ACROSS THE FAR NORTHWEST FROM MIDNIGHT TONIGHT THROUGH NOON THURSDAY. 3 TO 6 INCHES OF SNOW IS POSSIBLE OVER THE WARNED AREA BY NOON THURSDAY. FARTHER SOUTH...CURRENTLY DO NOT HAVE A BUFFER WINTER STORM WATCH WHICH STILL MAY BE NEEDED. HOWEVER THERMAL PROFILES REMAIN WARM ENOUGH THAT THE WINTRY PRECIPITATION SHOULD HOLD OFF UNTIL A PERIOD OF CHANGE OVER TO SNOW MAINLY ALONG AND NORTHWEST OF A WATERLOO TO DES MOINES TO ATLANTIC LINE. THE SYSTEM FINALLY SHIFTS OUT OF THE AREA THURSDAY NIGHT INTO FRIDAY. COOL ON FRIDAY THEN GRADUAL WARMING INTO THE WEEKEND. ANOTHER SYSTEM WILL APPROACH FOR SATURDAY NIGHT AND SUNDAY WITH THE NEXT CHANCE FOR PRECIPITATION. GENERALLY COOL AND BELOW NORMAL FOR EARLY NEXT WEEK. && .AVIATION...09/18Z ISSUED AT 1247 PM CDT TUE APR 9 2013 COMPLEX SCENARIO TODAY INTO WEDNESDAY...WITH INCREASING CHANCES FOR PRECIPITATION ACROSS THE AREA. SOUTHERN TAF SITES COULD SEE SOME CHANCE FOR SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY EVENING...WITH STEADY RAIN EXPECTED LATE TONIGHT INTO WEDNESDAY. NORTHERN TAF SITES EXPECTING RAIN TO MOVE IN TOWARD THIS EVENING AND THEN POSSIBLY MIXING WITH FZRA TOWARD SUNRISE WEDNESDAY INTO WEDNESDAY MORNING. MVFR TRENDING TOWARD IFR VSBYS POSSIBLE...WITH NORTHERN TAF SITES EXPECTED TO REMAIN IN MVFR/IFR CIGS WITH POSSIBLE LIFR. SOUTHERN TAF SITES EXPECTED TO DROP TO IFR/LIFR CIGS LATER THIS EVENING INTO TONIGHT. && .HYDROLOGY... ISSUED AT 404 PM CDT TUE APR 9 2013 OBSERVED AND FORECAST RAINFALL ARE NOT EXPECTED TO RESULT IN WIDESPREAD SIGNIFICANT FLOOD IMPACTS ACROSS CENTRAL IOWA FOR THE NEXT FEW DAYS. THE THREAT OF FLOODING AND FLASH FLOODING IS NOT PRESENTLY HIGH ENOUGH TO WARRANT A FLOOD WATCH. HIGHER PROBABILITIES OF FLOODING EXIST TO THE EAST OF THE CWA...ACROSS THE DVN AND ARX CWAS. THE FLASH FLOOD THREAT IS MINIMAL OVER THE NEXT 24-48 HRS CENTRAL AND NORTH. SOME SHORT-TERM LOCALIZED MINOR FLOODING...INCLUDING SOME MINOR URBAN FLOODING...MAY OCCUR HOWEVER. COMPARISON OF PRESENT GRIDDED FLASH FLOOD GUIDANCE TO WPC QPF ENSEMBLES YIELDS LOW PROBABILITIES OF REACHING OR EXCEEDING FLASH FLOOD GUIDANCE ACROSS THE NORTHWEST TWO THIRDS OF THE CWA. BEST CHANCE FOR FLASH FLOODING IS OVER THE FAR EAST AND SOUTH AND WILL MATCH SURROUNDING OFFICES WITH A WATCH ACROSS THOSE AREAS. A SLIGHTLY ELEVATED FLASH FLOOD THREAT DOES EXIST IN OUR CWA...HOWEVER...NORTH OF US HWY 18. SOME GROUND FROST STILL EXISTS IN THAT AREA...SO RUNOFF MAY BE HIGHER THERE THAN ELSEWHERE FOR SIMILAR AMOUNTS OF RAINFALL. STILL...THOUGH...THE FLOOD THREAT THERE IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH. THE RIVER FLOOD THREAT IS GENERALLY LOW OVER THE NEXT 24-48 HRS. BEST CHANCES FOR QPF ENSEMBLE HYDROGRAPHS SUGGEST THAT ONLY A COUPLE RIVER FORECAST POINTS MAY APPROACH OR REACH FLOOD STAGE. A FEW RIVER FORECAST POINTS MAY APPROACH OR EXCEED BANKFULL. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY AFTERNOON FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-DECATUR- GRUNDY-LUCAS-MAHASKA-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR- WAPELLO-WAYNE. WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 1 PM CDT THURSDAY FOR EMMET-KOSSUTH-PALO ALTO-WINNEBAGO. && SHORT TERM...BEERENDS LONG TERM...DONAVON AVIATION...BEERENDS HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 445 PM CDT TUE APR 9 2013 IAZ007-016-017-023>026-033>037-044>049-057>061-070>074-081>083- 102145- WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE- 445 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS TONIGHT WITH THE PRIMARY THREAT BEING HALF DOLLAR SIZED HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A GRADUAL CHANGE OVER TO A WINTRY MIX OF PRECIPITATION IS POSSIBLE WEDNESDAY THROUGH THURSDAY. MINOR ICING IS POSSIBLE NORTH OF HIGHWAY 20 WEDNESDAY ALONG WITH SOME SNOW ACCUMULATIONS INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY. IAZ004>006-015-102145- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO- 445 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A LOCALIZED SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THURSDAY MORNING FOR A WINTRY MIX OF PRECIPITATION INCLUDING ICING AND SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY...BUT OVERALL IS NOT LIKELY. IAZ027-028-038-039-050-062-075-084>086-092>097-102145- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 445 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS TONIGHT. THE PRIMARY THREAT IS HALF DOLLAR SIZED HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH WEDNESDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINS. THE PROLONGED PRECIPITATION MAY PRODUCE A FEW INCHES OF RAIN IN A FEW LOCATIONS BY LATE WEDNESDAY. ALTHOUGH FLOODING IS NOT ANTICIPATED...CONSIDERABLE PONDING WATER ON ROADS AND IN DITCHES IS POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. BY WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT INTO THURSDAY MORNING...ACCUMULATIONS OF SNOW OR FREEZING RAIN MAY OCCUR LEADING TO HAZARDOUS TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM HEAVY RAIN 4 WSW STRATFORD 42.25N 93.99W
04/09/2013 M3.73 INCH WEBSTER IA TRAINED SPOTTER
STORM TOTAL FOR THE LAST 24 HOURS.
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN JEFFERSON 42.02N 94.38W
04/09/2013 M1.53 INCH GREENE IA CO-OP OBSERVER
0650 AM HEAVY RAIN BEACONSFIELD 40.81N 94.05W
04/09/2013 M2.68 INCH RINGGOLD IA CO-OP OBSERVER
0700 AM HEAVY RAIN BONDURANT 42.87N 94.29W
04/09/2013 M1.88 INCH HUMBOLDT IA CO-OP OBSERVER
0700 AM HEAVY RAIN JEWELL 42.31N 93.64W
04/09/2013 M1.02 INCH HAMILTON IA CO-OP OBSERVER
0715 AM HEAVY RAIN INDIANOLA 41.36N 93.57W
04/09/2013 M1.33 INCH WARREN IA CO-OP OBSERVER
0735 AM HEAVY RAIN GRUNDY CENTER 42.36N 92.77W
04/09/2013 M1.54 INCH GRUNDY IA CO-OP OBSERVER
0750 AM HEAVY RAIN CONRAD 42.22N 92.87W
04/09/2013 M1.97 INCH GRUNDY IA CO-OP OBSERVER
0810 AM HEAVY RAIN GUTHRIE CENTER 41.68N 94.50W
04/09/2013 M1.35 INCH GUTHRIE IA CO-OP OBSERVER
0830 AM HEAVY RAIN BROOKLYN 41.73N 92.44W
04/09/2013 M1.26 INCH POWESHIEK IA CO-OP OBSERVER
0850 AM HEAVY RAIN 2 ESE WEBSTER CITY AIRP 42.42N 93.84W
04/09/2013 E2.00 INCH HAMILTON IA TRAINED SPOTTER
1100 AM HEAVY RAIN DENISON 42.02N 95.35W
04/09/2013 M1.18 INCH CRAWFORD IA CO-OP OBSERVER
STORM TOTAL FOR EVENT.
1155 AM HEAVY RAIN EMMETSBURG 43.11N 94.68W
04/09/2013 M1.10 INCH PALO ALTO IA CO-OP OBSERVER
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL 3 E STRATFORD 42.27N 93.87W
04/09/2013 E1.00 INCH HAMILTON IA PUBLIC
HAIL THE SIZE OF A QUARTER TO HALF DOLLAR.
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 2 SSW BEACONSFIELD 40.78N 94.07W
04/08/2013 E1.00 INCH RINGGOLD IA PUBLIC
DELAYED REPORT...HAIL STILL IN DITCHES THIS MORNING.
SIDING HOUSES DAMAGED AND PLASTIC ON SHED DAMAGED.
SCREENS ALSO TORN.
&&
BEERENDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 459 PM CDT TUE APR 9 2013 IAZ023-033-034-092245- CALHOUN-POCAHONTAS-SAC- 459 PM CDT TUE APR 9 2013 ...THUNDERSTORMS WERE PRODUCING HAIL ACROSS PARTS OF SAC AND CALHOUN COUNTIES... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SAC AND CALHOUN COUNTIES...MOVING NORTHEAST AT 40 MPH. THE STORMS SHOULD MOVE INTO POCAHONTAS...HUMBOLDT AND NORTHWEST WEBSTER COUNTIES THROUGH 530 PM. PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAC CITY... NEMAHA... LYTTON... ROCKWELL CITY... RINARD... JOLLEY... FONDA... VARINA... SOMERS... POMEROY... MANSON... KNIERIM... PALMER... POCAHONTAS... LAURENS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JOHNSON
The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
8 hail, 6 heavy rain, 4 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Ground was covered.
Hail covered the ground.
Hail covered the ground.
A shed was blown over.
An athletic equipment shed and baseball field dugout at the Laurens-Marathon school was destroyed. At least four trees had multiple branches down.
Rainfall total 2.14 inches.
Power line taken down.
A barn and outbuilding destroyed.
Rainfall for 48 hours 2.75 inches, 24 hour 0.92 inches.
Overnight total 2.50 inches.
Storm total rainfall 3.40 inches, 24 hour total 1.4 inches. Some minor ponding in fields and streams approaching bankfull.
Approximately 5 inches of rain from the storm, 2 inches in the last 24 hours.
Rainfall total of 4 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433397, 433398, 433399, 433400, 433401, 433402, 433409, 433410, 433405, 433411, 433412, 433403, 433404, 433406, 433407, 433408, 433423, 433424.